A woman aged 44 underwent elective standard abdominoplasty and bilateral mastopexy (superiorly based pedicle with vertical scar) following weight loss of 8.5 stone (53.9 kg) over a 5-year period. She had type 2 diabetes and her antidiabetic medications included metformin, liraglutide and empagliflozin. Towards the end of the first postoperative day, she reported gradual onset of nausea, vomiting and abdominal pain. Her condition continued to deteriorate overnight, becoming tachycardic and tachypnoeic. Urgent investigations showed severe diabetic ketoacidosis with euglycaemia. She was managed with fluid resuscitation, insulin infusion and intravenous sodium bicarbonate in the high dependency unit. She made a complete clinical and biochemical recovery and was discharged on day 9 postoperatively. This case illustrates a diagnostic challenge of a serious life-threatening complication of diabetes in the postoperative period associated with a novel class of antidiabetic medications, sodium-glucose cotransporter 2 inhibitors.
- endocrine system
- drugs: endocrine system
- plastic and reconstructive surgery
Statistics from Altmetric.com
Contributors AS and MMB were involved in the writing of the manuscript. CB was responsible for revising the article critically for important intellectual content.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.